Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 25, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jun 25, 2024, 8:00 PM MDT for Grant County, Hooker County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 8:00 PM MDT (02:00 UTC)
- Expired
- Jun 25, 2024, 8:45 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 67 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:00 PM MDT | TORNADO | 3 Se Whitman, NE | Relayed from neighboring Weather Service Office, storm chaser was located in between Mullen and Whitman. Location of tornado based on radar. |
| Jun 25, 8:20 PM MDT | TORNADO | 17 Sse Whitman, NE | Tornado on the ground 17SSE Whitman. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:53 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2923 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
317
WFUS53 KLBF 260200
TORLBF
NEC075-091-260245-
/O.NEW.KLBF.TO.W.0025.240626T0200Z-240626T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
800 PM MDT Tue Jun 25 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Northeastern Grant County in west central Nebraska...
Northwestern Hooker County in west central Nebraska...
* Until 845 PM MDT.
* At 800 PM MDT, a confirmed tornado was located near Whitman, or 22
miles west of Mullen, moving southeast at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Grant and northwestern Hooker Counties, including the
following locations... Carr Lake and Weir.
This includes Highway 2 between mile markers 155 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4209 10137 4190 10109 4178 10150 4209 10162
TIME...MOT...LOC 0200Z 330DEG 37KT 4200 10147
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Roberg3 follow-up statements
320
WWUS53 KLBF 260210
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
810 PM MDT Tue Jun 25 2024
NEC075-091-260245-
/O.CON.KLBF.TO.W.0025.000000T0000Z-240626T0245Z/
Grant NE-Hooker NE-
810 PM MDT Tue Jun 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR EAST
CENTRAL GRANT AND NORTHWESTERN HOOKER COUNTIES...
At 809 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Whitman, or 23 miles southwest of
Mullen, moving south at 50 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Carr Lake.
This includes Highway 2 between mile markers 170 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4204 10130 4190 10109 4178 10150 4197 10157
TIME...MOT...LOC 0209Z 344DEG 44KT 4189 10146
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Roberg649
WWUS53 KLBF 260224
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
824 PM MDT Tue Jun 25 2024
NEC075-091-260245-
/O.CON.KLBF.TO.W.0025.000000T0000Z-240626T0245Z/
Grant NE-Hooker NE-
824 PM MDT Tue Jun 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR EAST
CENTRAL GRANT AND NORTHWESTERN HOOKER COUNTIES...
At 824 PM MDT, a confirmed tornado was located near Swan Lake, or 21
miles northeast of Arthur, moving southeast at 45 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Carr Lake.
This includes Highway 2 between mile markers 170 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4204 10130 4190 10109 4178 10150 4197 10157
TIME...MOT...LOC 0224Z 330DEG 37KT 4175 10135
TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN
$$
Roberg267 WWUS53 KLBF 260240 SVSLBF Severe Weather Statement National Weather Service North Platte NE 840 PM MDT Tue Jun 25 2024 NEC075-091-260249- /O.EXP.KLBF.TO.W.0025.000000T0000Z-240626T0245Z/ Grant NE-Hooker NE- 840 PM MDT Tue Jun 25 2024 ...THE TORNADO WARNING FOR EAST CENTRAL GRANT AND NORTHWESTERN HOOKER COUNTIES WILL EXPIRE AT 845 PM MDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for west central Nebraska. Remember, a Tornado Warning still remains in effect for Arthur and McPherson County. LAT...LON 4204 10130 4190 10109 4178 10150 4197 10157 TIME...MOT...LOC 0239Z 330DEG 37KT 4162 10125 $$ Roberg
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 25, 5:48 PM MDT, 2 hours 12 minutes earlier. Its key messages:
- Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
- Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
- Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 5:48 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service North Platte NE 648 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds - Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere) - Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday && .SYNOPSIS... Issued at 408 PM CDT Tue Jun 25 2024 Nebraska is squeezed between a bubble of high pressure over the Rio Grande and an approaching upper trough in the Canadian Prairie provinces, resulting in quasi-zonal flow aloft. Near the surface, a low sits directly over the Sandhills with a warm front extending east along the Hwy 20 corridor, a dryline stretching south near the Hwy 83 corridor, and a cool front back toward the Colorado Rockies. South of the front, highs in the mid/upper 90s accompanied nearly cloudless skies. As of 20z, a cumulus field developed across north central Neb from near VTN to ONL as backed northeasterly surface winds intersect the front. Abundant moisture is available as shown by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX indicate ample instability along the front in the form of 4000 j/kg MUCAPE and 30-40 kts of 0-6km shear. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 408 PM CDT Tue Jun 25 2024 This evening into tonight... The big question surrounds convective initiation and evolution along the warm front in northern Nebraska. CAMs guidance has differing scenarios, ranging from a couple rounds of isolated storms that brush the CWA to widespread convection across the northeast half. The environment is definitely capable of organized storms and supercells, consisting of a severe hail and wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with very steep mid level lapse rates (8.5+ c/km), but also abundant DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of the front where LCL's dip and low level flow is sufficiently backed. Despite these parameters, the cap appears to be holding in place and will play a large role in the timing and overall coverage of thunder in the northern Sandhills. For now, blanketed the Hwy 20 corridor with chc PoP (~30%) through the evening. The most likely timeframe of thunder activity will be 00-06z, centered around southeastward progressing convection off the Black Hills and other initiation along the front in Nebraska, although the latter may be concentrated toward the northeast quadrant of the state. The tricky part of the whole setup is the conditionality. Coverage may be very limited, but whatever storm affects the region could very easily become severe. Overnight, low level winds transition to north and eventually northeast, helping to retain moisture. Lows should be fairly mild in the lower/mid 60s. Tomorrow and tomorrow night... The upper ridge expands northward along the spine of the Rockies, ultimately broadening over the High Plains. At the surface, high pressure builds in from the north with southeasterly return flow beginning later in the afternoon. That setup will influence the next round of convection. The most likely scenario suggests deep upslope flow help kick off storms in CO/WY, and the steering flow pushes the activity into the panhandle and ultimately the Sandhills after dark. The initial wave may fizzle as it reaches the Hwy 61 corridor in the evening, but a stout low level jet and a mid-level wave rounding the large scale ridge should provide the oomph to get new development across the Sandhills. As for temps, predominant northerly low level flow will limit highs to the lower/mid 80s across north central Neb, while fair skies and quicker return to southerly flow should push temps to around 90F again in the southwest. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 408 PM CDT Tue Jun 25 2024 Late week into the weekend, upper flow turns zonal once again over Nebraska as the ridge flattens and a progressive trough swings through the northern Plains and Upper Midwest. A brief buildup of a ridge brings the heat to start next week. The combination of the synoptic changes aloft and various surface boundaries and frontal passages, temperatures will vary quite a bit both spatially and temporally during this period. For instance on Thursday, more consistent precip and clouds may hold north central Neb to the mid 70s while an H85 thermal ridge will push the panhandle into lower 90s. Friday, the heat dome is concentrated toward southwest Neb, then some locations in the Sandhills may struggle to break 70F on Saturday. Perhaps the greatest confidence in temps is regarding the warmup next Monday where most spots should top 90F and the far southwest has another chance to break 100F. On a related note to all the thermal differences, precip chances will stick around through the period, but vary wildly in coverage and overall potential. Currently, the greatest potential exists Thursday evening, Friday evening (south), and Sunday. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 643 PM CDT Tue Jun 25 2024 Isolated thunderstorms across northern Sandhills into north central Nebraska this evening may bring erratic winds and large hail to any location impacted, including KVTN terminal. Thunderstorm activity farther south into the southern Sandhills and central Nebraska is a little less certain. Winds will generally be out of the north to north east around 5 to 10 kts throughout the forecast period. Winds will start to switch to the southeast in the afternoon across northern Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Gomez
Hazardous weather outlook, Jun 25, 2:50 PM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 350 PM CDT Tue Jun 25 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-262100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Rest of this afternoon and Tonight. Isolated severe thunderstorms are possible across north central Nebraska late this afternoon into the evening. The main hazards will be large hail and damaging winds, although, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible across southwest Nebraska into the Panhandle on Wednesday. The hazards are damaging winds and locally heavy rainfall which may cause flooding in some areas. Thunderstorms are possible Thursday through Sunday but the risk of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 25, 5:50 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM CDT Tue Jun 25 2024
NEZ026-260030-
Blaine NE-
650 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAINE COUNTY THROUGH
730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Brewster, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brewster, Dunning, Milburn Diversion Dam State Wildlife Management
Area, Linscott, and Hawley Flats.
This includes Highway 2 between mile markers 236 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4202 10012 4206 9986 4175 9969 4174 10015
TIME...MOT...LOC 2350Z 336DEG 19KT 4199 9999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergLocal storm report, Jun 25, 6:54 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
754 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 4 S Eli 42.88N 101.44W
06/25/2024 M1.50 Inch Cherry NE Public
Ping Pong size hail.
&&Local storm report, Jun 25, 7:01 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
801 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail 4 S Eli 42.88N 101.44W
06/25/2024 M3.00 Inch Cherry NE Public
Hail size grew and they had 3 inch hail with
estimated 20 mph winds.
&&Special weather statement, Jun 25, 7:10 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
810 PM CDT Tue Jun 25 2024
NEZ009-010-260200-
Holt NE-Rock NE-
810 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 900 PM CDT...
At 810 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Amelia, or 23 miles southeast of Bassett, moving south
at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybrant and Pony Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4242 9939 4240 9909 4210 9900 4210 9941
TIME...MOT...LOC 0110Z 349DEG 29KT 4232 9925
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RobergLocal storm report, Jun 25, 7:41 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
841 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Hail 35 N Hyannis 42.51N 101.76W
06/25/2024 M1.75 Inch Cherry NE Public
Had a few golf ball size hail, time
estimated off radar.
&&Local storm report, Jun 25, 7:55 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
855 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 13 ENE Rose 42.25N 99.30W
06/25/2024 M1.75 Inch Rock NE Public
A few Golf Ball sized hail, lots of Half
Dollar.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Jun 25, 7:07 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jun 25, 7:10 PM MDT | Special Weather Statement | LBF | Rock | 50 min |
| Jun 25, 7:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jun 25, 7:33 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 42 min |
| Jun 25, 7:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jun 25, 7:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 41 min |
| Jun 25, 8:08 PM MDT | Special Weather Statement | LBF | Cherry | 52 min |
| Jun 25, 8:18 PM MDT | Tornado Warning | LBF | Arthur, Grant, Hooker, McPherson | 27 min |
| Jun 25, 8:48 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 42 min |
| Jun 25, 8:56 PM MDT | Special Weather Statement | LBF | Blaine, Logan, Thomas | 49 min |
| Jun 25, 9:26 PM MDT | Special Weather Statement | LBF | Lincoln | 34 min |
| Jun 25, 9:34 PM MDT | Special Weather Statement | LBF | Holt | 26 min |
| Jun 25, 9:48 PM MDT | Special Weather Statement | LBF | Custer | 42 min |
| Jun 25, 10:01 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 44 min |
| Jun 25, 10:30 PM MDT | Special Weather Statement | LBF | Custer | 30 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.